Who gets it?Patients with lymphoproliferative or hematopoietic malignancy, and sometimes those with a large tumor burden. Chief complaint is vague, with weakness, anorexia, nausea, vomiting, diarrhea, seizures, and arrhythmias.
What is it? An oncologic emergency during antitumor treatment (and may also occur spontaneously).
Where do I look? Complete metabolic panel (including phosphorus, calcium, LDH, and uric acid) and EKG.
When would this happen? Anytime, including 3 days prior to or up to 7 days after initiation of chemotherapy.
Why does this happen? Lysis of malignant cells causes a massive release of intracellular material into circulation, resulting in metabolic derangements: Hyperuricemia – nucleic acids break down and become uric acid Hyperkalemia – high intracellular potassium content Hyperphosphatemia – high intracellular phosphate content HYPOcalcemia – excess phosphate binds to serum calcium, making calcium phosphate
And then what happens? Acute kidney injury from uric acid and calcium phosphate crystal deposition. Arrhythmias and neurological manifestations of electrolyte disturbances.
How is TLS treated? - IVF hydration - Management of hyperkalemia and symptomatic hypocalcemia - Allopurinol to decrease uric acid production - Rasburicase to decrease uric acid levels - Consult nephrology and oncology, consider renal replacement therapy and phosphate binders
Want to read more? http://www.emdocs.net/9077-2/ https://www.ebmedicine.net/topics.php?paction=showTopicSeg&topic_id=216&seg_id=4349 https://lifeinthefastlane.com/ccc/tumour-lysis-syndrome/ https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4806807/